Today the Food and Drug Administration (FDA) warned that use of the antibiotic Ketek could cause dangerous and even fatal liver injury. While all antibiotics carry some risk of liver injury, Ketek appears to be 4 times as likely to cause liver damage as other antibiotics. At least 14 people experiencing liver failure following their use of Ketek, four of which died because of their injuries. 23 others experienced mild to severe liver injuries. Ketek is a drug known as telithromycin and is prescribed for conditions such as bronchitis, bacterial sinusitis, and pneumonia.
The manufacturer of Ketek, Sanofi-Aventis announced that an updated warning label on Ketek that advises doctors and patients that they must be vigilant for any indication of liver problems while taking this product. Unfortunately, some argue that serious damage from Ketek can occur within only a few dosages. This would not reasonably leave many people time to see the symptoms before it is too late. Senator Charles E. Grassley, charged with investigating the FDA’s policies with Ketek, indicated that this is an example of the FDA making accommodations to drug makers, ignoring serious safety concerns. The FDA has committed to engage in further research in order to evaluate Ketek’s safety to consumers and take further steps if necessary.